New Jersey, 2008

Wildfire in New Jersey, April 19, 2008

April 19, 2008 · NWS PHI · 1 event in 1 county or zone

A wildfire consumed about 144 acres of woodland in Barnegat Township on the 19th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire consumed about 144 acres of woodland in Barnegat Township on the 19th. The fire started in a wooded area between the Horizons at Barengat Development on West Bay Avenue (County Route 544) and New Jersey State Route 72 about 2 p.m. EDT. Residents from about 50 homes on Nautilus Drive and West Bay Avenue were ordered to evacuate. Boy Scouts were evacuated from the Joseph A. Citta Scout Reservation. A farm with horses on West Bay Avenue was also evacuated. The Brookville section of Waretown was also evacuated. The Russel O Brackman Middle School was used as a shelter.

The wildfire threatened hundreds of homes in Barnegat and Waretown. Some homes on West Bay Avenue had fire trucks parked in their driveways. Traffic was detoured at Brookville Road and West Bay Avenue until 630 p.m. EDT on the 19th. At one point, it looked as though the wildfire might jump over West Bay Avenue. About fifteen different engine companies and five planes and helicopters were used to the fight the fire. The wildfire was under control by nightfall on the 19th. Evacuees were allowed to return. No homes were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 19, 2:12 AM EST, 10 hours 48 minutes earlier.

Area forecast discussion, Apr 19, 2:12 AM EST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
312 AM EDT SAT APR 19 2008

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL DROP DOWN FROM THE NORTHEAST THROUGH
THIS EVENING AS HIGH PRESSURE MOVES ACROSS NEW ENGLAND. THE HIGH
OVER NEW ENGLAND WILL BE NEARLY STATIONARY AS LOW PRESSURE MOVES
ACROSS VIRGINIA SUNDAY THROUGH MONDAY. FOR TUESDAY THROUGH THE END
OF THE WEEK, HIGH PRESSURE WILL DOMINATE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WINDS WERE IN THE PROCESS OF TURNING TO THE EAST, BUT THEY WILL
REMAIN LIGHT MOST OF TODAY. THIS MEANS WE WILL HAVE ONE MORE DAY
OF WARM WEATHER. BY LATE AFTERNOON, THE ONSHORE WINDS WILL BEGIN
TO TAP INTO COOLER AIR FROM OVER THE OCEAN AND TO THE NORTHEAST.
BUT THE EFFECT OF THE COOLER AIR PROBABLY WONT BE FELT UNTIL LATE
EVENING WHEN WE LOSE THE EFFECT OF THE SUNS WARMTH. ALONG THE
COAST, ONSHORE WINDS WILL CONTINUE AND TEMPS WILL ONLY REACH THE
50S IN MOST AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
AN INTERESTING PATTERN DEVELOPS TONIGHT AND CONTINUES THROUGH
MONDAY. SFC AND ALOFT, WE HAVE RIDGING TO THE NORTH. HOWEVER, IN
THE UPPER ATMOSPHERE, A CLOSED LOW ALOFT SLIDES ACROSS VIRGINIA
SUNDAY THROUGH MONDAY WITH A WEAK SFC LOW. THIS MEANS THAT THERE
WILL BE SIGNIFICANTLY WETTER WEATHER OVER MD/DE THAN THERE WILL
BE FARTHER NORTH OVER NE PA AND NRN NJ.

THE ONSHORE FLOW WILL BRING IN COOLER TEMPS TONIGHT AND THE COOLER
TEMPS WILL REMAIN OVER THE REGION THROUGH MONDAY AS FETCH REMAINS
FROM THE COLD OCEAN DUE TO WATER TEMPS IN UPPER 40S TO LOWER 50S.

WITH CYCLONIC FLOW OVER THE SOUTHERN AREAS, THERE IS A HIGH
PROBABILITY OF RAIN DEVELOPING SUNDAY NIGHT WITH AN AREA OF
ISENTROPIC LIFT ALOFT. PDS OF RAIN WOULD THEN CONTINUE INTO
MONDAY. HOWEVER, OVER THE NORTHERN AREAS, THE NE FLOW WILL BE
TAPPING INTO DRIER AIR, THEREBY LIMITING THE NORTHERN EXTENT OF
ANY RAIN. ALTHOUGH THE MODELS SHOW A SIMILAR PATTERN SYNOPTICALLY,
THE PCPN PATTERN IS QUITE A BIT DIFFERENT ON THE GFS VS THE NAM,
WITH THE ECMWF LOOKING THE MOST REASONABLE. FOLLOWING THE ECMWF,
THE MOISTURE FROM THE LOW TO THE SOUTH COULD REACH THE POCONOS OR
NW NJ SUN NIGHT INTO MONDAY BUT THEY WONT BE ANYWHERE NEAR AS WET
AS FARTHER SOUTH.

I WENT WITH THE COOLER OF THE GUIDANCE TEMPS THROUGH THE PERIOD
WHEN LOOKING AT THE MAV OR MET NUMBERS AS THE ONSHORE FLOW FROM
THE COLD OCEAN WILL LIMIT HOW HIGH TEMPS CAN GET DURING THE DAY
AND AT NIGHT THE TEMPS SHOULD SETTLE CLOSE TO THE OCEAN TEMP.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
IMPROVED CONDITIONS WITH PARTIAL CLEARING IS EXPECTED TUESDAY AS
THE SFC/UPPER LOW SHIFTS OFF TO THE EAST, ALLOWING THE ONSHORE
FLOW TO WEAKEN. ON WEDNESDAY THROUGH THE END OF THE WEEK, THE WINDS
SHOULD BE LIGHT AND THERE SHOULD BE ENOUGH SUNSHINE FOR
TEMPERATURES TO GET MILDER, HOWEVER, I DONT ANTICIPATE HIGHS
GETTING AS WARM AS YESTERDAY OR WHAT I EXPECT FOR TODAY. ALTHOUGH
A WEAK FRONTAL SYSTEM APPROACHES THURSDAY, IT DOESNT LOOK LIKE IT
WILL BRING PCPN TO THE AREA.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
A WEAK BACKDOOR FRONT WILL SHIFT TO THE SOUTH OF THE TAF SITES THIS
MORNING, CAUSING THE CALM WINDS OR, WHERE A PREFERENCE FOR A
DIRECTION IS SHOWN TO BE SOUTH, TO BACK TO EAST OR EAST-SOUTHEAST
TOWARD OR AFTER SUNRISE. THE FRONT APPEARED TO DROP SOUTH OF KABE
ALREADY. THEN, A SOUTHEAST FLOW SHOULD DEVELOP BY MIDDAY OR EARLY
AFTERNOON AS THE GFS AND NAM GRADIENT SHOWS A SOUTHERLY COMPONENT,
BUT CROSS-ISOBARIC FLOW WILL PROBABLY MEAN SOUTHEAST, PERHAPS EVEN
EAST-SOUTHEAST FOR AREAS FURTHEST NORTH (KABE). THEN, MOS GUIDANCE
BACKS IT TO EAST AGAIN TONIGHT. SPEEDS SHOULD BE AROUND 10 KNOTS
THIS AFTERNOON, BUT DROP SLIGHTLY TONIGHT. SKIES WILL INITIALLY BE
CLEAR, BUT CIRRUS IS LURKING TO THE SOUTH AND SHOULD SPREAD INTO THE
AREA LATER THIS MORNING, PERHAPS BECOMING BROKEN AT TIMES THIS
AFTERNOON.

THE ONSHORE FLOW TONIGHT SHOULD SERVE TO LOAD MOISTURE INTO THE
LOWER LEVELS, BUT IT WAS THOUGHT THAT THE GFS MOS WAS TOO
PESSIMISTIC WITH STRATUS OVERCAST. SO, FOR THE 12Z TAFS, SCATTERED
TO BROKEN STRATUS WILL BE INSERTED AFTER 06Z.

OUTLOOK...SCATTERED TO NUMEROUS SHOWERS SUNDAY AND MONDAY, AS WEAK
LOW PRESSURE PASSES TO OUR SOUTHWEST AND SOUTH, WILL LIKELY LEAD TO
MARGINAL VFR CONDITIONS, AT LEAST AT TIMES. DRY WEATHER SHOULD
RETURN FOR TUESDAY AND WEDNESDAY.

&&

.MARINE...
SWELLS ASSOCIATED WITH THE STORM WELL OFFSHORE WERE DROPPING EARLY
THIS MORNING, AND WERE DOWN TO 4.6 FEET WITH AN 11 SECOND PERIOD.
WAVEWATCH IS FORECASTING SEAS TO INCREASE BACK TO 5 FEET BY MIDDAY
SUNDAY (WITH A MUCH SHORTER PERIOD) IN THE DEVELOPING ONSHORE FLOW
JUST NORTHEAST OF THE LOW PASSING TO OUR SOUTHWEST AND SOUTH. SEAS
ARE FORECAST TO BUILD FURTHER SUNDAY NIGHT AND MONDAY WINDS MAY
GUSTS TO 25 KNOTS AT TIMES AS WELL. SO, THE SMALL CRAFT ADVISORY
FLAG WILL BE RAISED WITH THIS PACKAGE, STARTING AT 18Z SUNDAY AND
CONTINUING THROUGH 10Z MONDAY (THE END OF THE 4TH PERIOD) FOR NOW.

OUTLOOK...ELEVATED WAVES MAY LAST INTO MID WEEK.

&&

.FIRE WEATHER...
VERY DRY FUELS WILL CONTINUE OVER THE FORECAST AREA TODAY. AFTERNOON
RELATIVE HUMIDITIES WILL ALSO LIKELY DROP BELOW 30 PERCENT AS DRY
AIR MIXES DOWN FROM 850 HPA. HOWEVER, WINDS ARE FORECAST TO BE BELOW
RED FLAG WARNING CRITERIA TODAY, SO WE WILL ONLY ADD A REMARK ABOUT
ENHANCED FIRE WEATHER CONCERNS TO THE MORNING FIRE WEATHER FORECAST,
SINCE THE SPREAD OF ANY FIRES THAT DO START WILL NOT BE ENHANCED BY
THE WINDS TODAY. RELATIVE HUMIDITIES SHOULD BE HIGHER SUNDAY, WITH
SCATTERED TO NUMEROUS SHOWERS CAUSING AT LEAST SOME WETTING.

&&

.TIDES...
THE NGM STORM SURGE GUIDANCE PROJECTS MINOR TIDAL FLOODING FOR
SUNDAY. HOWEVER, SINCE IT HAS INITIALIZED WAY OVER REALITY THIS
MORNING, WE WILL HEDGE MORE TOWARD THE MORE REALISTIC AVIATION STORM
SURGE GUIDANCE. THIS MEANS THAT MINOR TIDAL FLOODING IS NOT EXPECTED
FOR NOW, BUT THE SITUATION WILL BE MONITORED, SINCE WE WILL BE AT
FULL MOON SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM SUNDAY TO 6 AM EDT MONDAY FOR
     ANZ450>455.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION.../
MARINE.../
FIRE WEATHER.../
TIDES/COASTAL FLOODING.../
Hazardous weather outlook, Apr 19, 2:14 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
314 AM EDT SAT APR 19 2008

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ054-
055-060>062-067>071-200715-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
314 AM EDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

MINIMUM RELATIVE HUMIDITY VALUES WILL BE IN THE 20S INTO EARLY
THIS EVENING. FIRE WEATHER CONCERNS REMAIN HEIGHTENED THROUGH THAT
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ013-014-020>027-200715-
DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
314 AM EDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-200715-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
314 AM EDT SAT APR 19 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 6 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-200715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
314 AM EDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Ocean

When
April 19, 1:00 PM EST to 7:00 PM EST
Where
Western Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94069.